Thunderstorm Wind, Scott
- When
- July 23, 9:06 PM EST
- Where
- Scott County, 1.11 mi W of Duffield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.720, -82.800
A few trees were reported down.
A line of thunderstorms formed along a pre-frontal trough late in the evening across Southwest Virginia. One of the storms generated some isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A line of thunderstorms formed along a pre-frontal trough late in the evening across Southwest Virginia. One of the storms generated some isolated wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 23, 6:25 PM EST, 2 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 725 PM EDT Sun Jul 23 2017 .AVIATION... Showers and thunderstorms are moving into the area. If/when they impact an airport they will briefly cause degraded conditions until they move out. Locations that get rainfall from thunderstorms this afternoon could see fog overnight as well. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && ABM
Hazardous Weather Outlook National Weather Service Morristown TN 324 PM EDT Sun Jul 23 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-240900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 324 PM EDT Sun Jul 23 2017 /224 PM CDT Sun Jul 23 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms can be expected especially this afternoon into early tonight, and a few of these storms may become strong to severe, with damaging winds the primary threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports might be needed for parts of the area this evening.
Special Weather Statement
National Weather Service Morristown TN
840 PM EDT SUN JUL 23 2017
TNZ016-017-VAZ001-005-240130-
Sullivan TN-Hawkins TN-Scott VA-Lee VA-
840 PM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SULLIVAN...
NORTHEASTERN HAWKINS...EASTERN LEE AND SCOTT COUNTIES UNTIL 930 PM
EDT...
At 840 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pennington Gap, or 8 miles northeast of Jonesville, moving southeast
at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kingsport, Gate City, Jonesville, Pennington Gap, Weber City, Church
Hill, Mount Carmel, Duffield, Clinchport, Bays Mountain State Park,
Dryden, Sullivan Gardens, Jasper, Okolona, Pattonsville, Hiltons and
Bloomingdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3685 8283 3681 8278 3682 8275 3669 8237
3643 8263 3657 8289 3657 8288 3659 8284
3659 8293 3669 8311 3685 8302 3687 8291
TIME...MOT...LOC 0040Z 297DEG 33KT 3674 8297
EMHSpecial Weather Statement
National Weather Service Morristown TN
848 PM EDT SUN JUL 23 2017
TNZ014-015-038-240130-
Claiborne TN-Hancock TN-Grainger TN-
848 PM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE...WESTERN HANCOCK AND
NORTHEASTERN GRAINGER COUNTIES UNTIL 930 PM EDT...
At 847 PM EDT, Doppler radar was tracking a strong thunderstorm near
Noetown, or near Middlesboro, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Sneedville, New Tazewell, Bean Station, Tazewell, Harrogate,
Springdale, Lone Mountain, Howard Quarter, Thorn Hill, Evanston,
Cumberland Gap, Arthur, Treadway, Sandlick, Powell River Preserve and
Mooresburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3660 8346 3652 8311 3648 8316 3646 8317
3645 8320 3642 8320 3639 8328 3638 8329
3635 8326 3632 8328 3629 8326 3626 8328
3628 8330 3627 8331 3630 8333 3627 8337
3647 8391 3659 8385 3658 8369 3660 8367
TIME...MOT...LOC 0047Z 291DEG 27KT 3654 8378
EMHSpecial Weather Statement
National Weather Service Morristown TN
908 PM EDT SUN JUL 23 2017
TNZ012>014-036-037-240200-
Anderson TN-Claiborne TN-Union TN-Scott TN-Campbell TN-
908 PM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAIBORNE...
NORTHEASTERN ANDERSON...CAMPBELL...NORTHEASTERN SCOTT AND
NORTHWESTERN UNION COUNTIES UNTIL 1000 PM EDT...
At 908 PM EDT, Doppler radar was tracking a strong thunderstorm near
Zion Hill, or 12 miles northwest of La Follette, moving southeast at
40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Clinton, La Follette, Oneida, Jacksboro, Jellico, Caryville, Lake
City, Norris, Winfield, Norris Dam State Park, Elk Valley,
Andersonville, Big Ridge State Park, Sharps Chapel, Disney, Cove Lake
State Park, Ketchen, Indian Mountain State Park, Fincastle and Royal
Blue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3659 8408 3640 8371 3618 8393 3618 8395
3609 8406 3651 8455 3660 8441
TIME...MOT...LOC 0108Z 300DEG 33KT 3652 8427
EMHSpecial Weather Statement
National Weather Service Morristown TN
912 PM EDT SUN JUL 23 2017
TNZ015-016-VAZ001-005-240200-
Hancock TN-Hawkins TN-Scott VA-Lee VA-
912 PM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK...SOUTHEASTERN
LEE AND SOUTHWESTERN SCOTT COUNTIES UNTIL 1000 PM EDT...
At 911 PM EDT, Doppler radar was tracking a strong thunderstorm over
Smith, or 7 miles west of Jonesville, moving southeast at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Rogersville, Sneedville, Jonesville, Surgoinsville, Church Hill,
Mount Carmel, Ewing, Okolona, Rose Hill, Kepler, Kyles Ford and
Pattonsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3658 8263 3638 8277 3639 8278 3636 8281
3637 8284 3635 8289 3660 8349 3667 8343
3670 8334 3674 8320 3674 8314 3677 8313
TIME...MOT...LOC 0111Z 300DEG 33KT 3671 8324
EMHSpecial Weather Statement
National Weather Service Morristown TN
927 PM EDT SUN JUL 23 2017
VAZ006-008-240215-
Washington VA-Russell VA-
927 PM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSSELL AND
WASHINGTON COUNTIES UNTIL 1015 PM EDT...
At 926 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cleveland Va, or 7 miles west of Lebanon, moving southeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Abingdon, Lebanon, Glade Spring, St. Paul, Damascus, Lindell,
Castlewood, Holston, Hansonville and Emory-Meadow View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3661 8170 3662 8192 3660 8193 3659 8195
3683 8238 3690 8233 3689 8232 3691 8232
3690 8231 3691 8230 3693 8231 3698 8227
3675 8168 3669 8165
TIME...MOT...LOC 0126Z 298DEG 35KT 3686 8220
EMHSpecial Weather Statement
National Weather Service Morristown TN
940 PM EDT SUN JUL 23 2017
TNZ012-013-035-036-240230-
Anderson TN-Scott TN-Campbell TN-Morgan TN-
940 PM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORGAN...NORTHWESTERN
ANDERSON...SOUTHWESTERN CAMPBELL AND SOUTHERN SCOTT COUNTIES UNTIL
1030 PM EDT...
At 940 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huntsville, or 9 miles south of Oneida, moving southeast at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Oliver Springs, Huntsville, Helenwood, Sunbright, Rugby, Coalfield,
Smokey Junction, Rosedale, Robbins, Rugby State Park, Norma, Elgin,
Frozen Head State Park, Slick Rock and Petros.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3617 8411 3605 8434 3605 8436 3598 8447
3599 8447 3633 8475 3634 8474 3635 8474
3635 8473 3637 8473 3637 8470 3639 8469
3640 8466 3645 8444
TIME...MOT...LOC 0140Z 326DEG 17KT 3637 8446
EMHThe Knoxville radar (KMRX), 82 km away, was scanning. The volume nearest the first event began at 02:05 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few trees were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704690.